Suspected allergic reaction to adalimumab (Humira): what to do?

Author: V. Dimov, M.D., Allergist/Immunologist and Assistant Professor at University of Chicago
Reviewer: S. Randhawa, M.D., Allergist/Immunologist and Assistant Professor at NSU

A 25-year-old woman with a history of Crohn’s disease developed local swelling, diziness and shortness of breath 3 hours after her second infusion with adalimumab (Humira). She wants to know if this an allergic reaction.

Past medical history

Chron’s disease


Adalimumab (Humira), acetaminophen as needed, multivitamins

Physical examination

Stable vital signs, unremarkable for allergic disease

What is the most likely diagnosis?

Delayed reaction, non-IgE mediated reaction to adalimumab (Humira) is on the differential diagnosis list.

What would you suggest?

Administer adalimumab (Humira) with premedication (see below), under careful observation. If the reaction occurs again, consider a switch to another TNF inhibitor.

Brief overview of TNF inhibitors and related adverse reactions

Etanercept (Enbrel) is a fusion protein. It consists of the TNF receptor fused with the Fc component of IgG. It binds to TNF alpha, thus inhibiting its activity. The same action can be achieved by two other biological modifiers - infliximab (Remicade) and adalimumab (Humira). Both are monoclonal antibodies. They block the activity of TNF alpha by interfering with its binding to the TNF alpha receptor. Adalimumab is a humanized monoclonal antibody (mAb), differing from infliximab, which is not humanized.

Infliximab is known to be more immunogenic than adalimumab. IgG anti-TNF are produced more frequently in patients treated with infliximab than with adalimumab and are responsible for treatment failures. Infliximab is also responsible for induction of IgE, and IgE-mediated responses, more frequently than etanercept and adalimumab.

In a 2012 review, anaphylaxis was observed in 2% of patients treated with etanercept and in no patient receiving adalimumab ( The reactions to etanercept and adalimumab were mainly local and mild. Of interest, a previous history of atopy had no predictive value on the development of any type of hypersensitivity reactions to these agents.

Acute and delayed infusion reactions can be characterized as mild, moderate. 90% infusion reactions that occur with infliximab are acute.

Acute infusion reactions

Acute infusion reactions sometimes represent true allergies - IgE-mediated type I reactions (anaphylactic reactions) that include hypotension, bronchospasm, wheezing, and urticaria.

True anaphylactic reactions occur in some patients treated with infliximab. However, the great majority of acute infusion reactions that occur with infliximab treatment are characterized by nonspecific symptoms and are classified as anaphylactoid reactions (nonallergic reactions). These reactions are not mediated by IgE - and the skin test is negative.

Delayed infusion reactions

Delayed infusion reactions resemble serum sickness in the timing of their onset. They consist of skin rash, diffuse joint pains, myalgias, and fatigue, sometimes accompanied by fever. Delayed reactions may represent mild type III reactions (immune complex-mediated reactions). The skin test is negative in delayed infusion reactions.

In suspected allergic reactions to TNF inhibitors, there are 3 options:

1. Use another TNF inhibitor, for example, if the patient has a reaction to infliximab, the physican can switch to either etanercept or adalimumab.

2. Desensitization to the suspected agent. Prior to desensitization, skin prick and intradermal tests can be done. If they are positive, IgE sensitization is more likely. However, negative skin test does not rule out an IgE-mediated reaction. Serum IgEs are not well validated at this time.

The detection of IgE anti-infliximab has been reported, but the assay has not yet been validated. Skin tests can identify mast cell–sensitizing specific IgE.

In a recent study, in all cases of urticaria and in 5 of anaphylaxis (5 out of 8 cases), the skin tests were positive for infliximab, indicating an IgE-mediated response ( The 3 patients with anaphylaxis and negative skin tests did not experience urticaria and developed the reaction at the first administration of the drug, suggesting a non–IgE-mediated anaphylaxis. All of the patients with positive skin tests to infliximab experienced clinical symptoms after the second infusion, suggesting a previous sensitization to this agent.

3. Pretreatment protocol is often the most practical approach.

Pretreatment protocol and preventive strategies

- Premedication with diphenhydramine (25- 50 mg, one dose) and acetaminophen (650 mg, one dose) 90 minutes prior to infusion. Alternatively, patients can be given a second-generation, non-sedating antihistamine (e.g., cetirizine or loratadine 10 mg daily) for 5 days prior to the infusion.

- Use of a test dose of the TNF inhibitor, for example, with infliximab, the test dose begins at a rate of 10 mL/hour, followed by an increase of the infusion rate as tolerated every 15 minutes until the usual rate of 125 mL/hour is reached.

- For patients with a history of anaphylaxis after infliximab, prednisone (50 mg PO every 8 hours) should be given over the 24 hours prior to infliximab infusion, in addition to diphenhydramine and acetaminophen.


Most acute infusion reactions that occur with infliximab are not mediated by IgE and are not anaphylactic (not allergic reactions). Less information is available about adalimumab (Humira) which seems less immunogenic than infliximab.

The approach to treatment is graded according to whether the reaction is mild, moderate, or severe. Many reactions respond to stopping the infusion temporarily and providing hydration, diphenhydramine, and acetaminophen.

Delayed infusion reactions to infliximab can usually be treated with the combination of acetaminophen (650 mg, four times daily) and an antihistamine, either diphenhydramine (50 mg daily or twice daily) or a second-generation antihistamine (e.g., cetirizine or loratadine 10 mg daily).

Skin testing can be done in the allergic clinic with skin prick and intradermal test but it would only be partially helpful if the patient has an acute IgE-mediated reaction (true allergy). Serum IgEs are not well validated at this time.

This table from UpToDate is very helpful in distinguishing the different reactions and planning their management: UpToDate, 2012 edition.

Classification of adverse reactions to drugs: "SOAP III" mnemonic (click to enlarge the image):

Adverse drug reactions (ADRs) affect 10–20% of hospitalized patients and 25% of outpatients.

Rule of 10s in ADR

10% of patients develop ADR
10% of these are due to allergy
10% of these lead to anaphylaxis
10% of these lead to death


Hypersensitivity reactions during treatment with infliximab, etanercept, and adalimumab. Ilaria Puxeddu, MD, PhD, Lucia Giori, MD, Valeria Rocchi, MD, PhD, Laura Bazzichi, MD, Stefano Bombardieri, MD, Antonio Tavoni, MD, Paola Migliorini, MD, Isabella Del Corso, MD. Annals of Allergy, Asthma & Immunology, Volume 108, Issue 2 , Pages 123-124, February 2012.

Allergy to monoclonal antibodies: cutting-edge desensitization methods - Expert Reviews, 2012.

Tumor necrosis factor-alpha inhibitors: An overview of adverse effects. John H Stone, et al. UpToDate, version 19.3: January 2012.

mAb: If it ends in -mumab, it's a fully human protein, -zumab is humanized (10% mouse), -ximab is chimeric (33% mouse). ACP blog, 2012.

Published: 02/06/2012
Reviewed: 04/10/2012

Comments from Twitter:

Chelsea Air @chelseair: Have heard in relation to TNF inhibitors that keeping the infusion rate at a slower pace is helpful with allergy reaction


Anonymous said...

Thanks for this review, however I would disagree with the use of the term "anaphylactoid". The WAO has recommended against it's continued use, and it often leads to confusion.

Anonymous said...

Apparently, the term "anaphylactoid" was used in the recent revision of UpToDate that this summary was based on. It does not seem to matter that much to the purpose of this particular review.